Alabama, 2024Strong Wind in Alabama, April 10, 2024
April 10, 2024 · NWS BMX · 11 events in 11 counties and zones
A large area of rain and thunderstorms moved across Central Alabama during the afternoon of April 10, associated with an MCS passing along the Gulf Coast region to the south. A wake low event developed over Mississippi behind the stratiform rain mass, resulting in widespread tree damage and numerous power outages across parts of Central Alabama.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of rain and thunderstorms moved across Central Alabama during the afternoon of April 10, associated with an MCS passing along the Gulf Coast region to the south. A wake low event developed over Mississippi behind the stratiform rain mass, resulting in widespread tree damage and numerous power outages across parts of Central Alabama. Non-convective wind gusts of 30-45 mph, occasionally up to 50 mph, were observed around the Tuscaloosa, Birmingham, Selma, Montgomery, and Anniston areas, as well as points in between, with higher gusts lasting for 2-3 hours in some cases.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 10, 12:04 PM CST, 56 minutes earlier.
Area forecast discussion, Apr 10, 12:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
104 PM CDT Wed Apr 10 2024
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 1233 PM CDT WED APR 10 2024
A low pressure system will move across the southeast today with the
center of the low slowly meandering northeast through the southern
MS River Valley today and tonight. As storms continue to the east,
instabilities will be meager, struggling to get to 500 j/kg at
best through the afternoon, and though there is upper level
divergence and low LCLs, most of the other dynamics and parameters
needed for severe weather will occur behind the widespread area
of thunderstorms, limiting the severe potential. The only
exception is the far southeastern counties wehre there is a tad
more instability and 0-1 km wind shear could keep the threat of a
tornado and damaging winds in the forecast.
As the low pressure moves into the TN Valley this evening, a mid
level jet will develop and strengthen over Alabama. This should
increase winds and shear across the state. High res models are
expecting this current area of convection to move east, with a
possible redevelopment of activity in the evening and early night.
Instabilties appear to be stronger, closer to 1000 j/kg. With
upper level divergence, 0-1 km shear of 70 mph and stronger 0-6 km
shear, and instabilities, strong to severe thunderstorms could
develop. Widespread development is not expected, but isolated
storms could produce damaging winds and large hail is not counted
out.
A pressure gradient is expected to tighten with gradient winds
gusting up to 35 mph overnight and through the day on Thursday. A
Wind Advisory will likely be needed, but will assess and decide
this afternoon and evening.
PW values will be max for this time of year, with larger values in
areas south of I20. Any thunderstorm could be capable of
producing high rain rates, with a threat for flash flooding,
especially in stronger storms that manage to train over the same
areas. Flooding of urban and localized areas is a high possibility
if the current widespread area of thunderstorms lingers,
especially over the southeast this afternoon where the stronger
thunderstorms are expected to move.
Light scattered showers are possible through the early morning,
with wrap around moisture from that low, with showers expected to
become scattered to widespread across the northern counties
through the afternoon Thursday. Northwest flow will set up
bringing cooler and drier air to the state with conditions feeling
cooler than the past couple of days by the end of the short
term.
24
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 344 AM CDT WED APR 10 2024
A much quieter weather pattern is expected for the end of the week
through early next week. The main upper level trough axis will be to
our east Thursday night and high pressure builds into the region
Friday through the weekend. This will lead to clearing skies and a
warming trend with highs in the Saturday through Tuesday. A weak
upper level shortwave slides to our north Sunday night into Monday,
which could lead to increasing clouds, but guidance continues to
show any rainfall staying to our north.
25/Owen
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT WED APR 10 2024
A widespread area of rain moving through the state now will
provide plenty of moisture for MVFR ceilings this afternoon, and
up to IFR visibilities in any thunderstorms. Models suggest a
break in activity this evening, but confidence is low on timing so
will continue mention of rain and thunder through the night.
Thursday, light rain is possible across the northern sites with
low level moisture plentiful and keeping MVFR ceilings.
24
&&
.FIRE WEATHER...
Widespread rain and thunderstorms are expected today as a storm
system moves through the area. Rain chances gradually decrease on
Thursday before drier air moves in on Friday. Windy and dry
conditions are expected on Friday as the system moves out. Min RHs
could drop below 30% for a good portion of the area with 20 ft
winds in the 10-15 mph range.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 57 68 46 70 / 90 50 10 0
Anniston 60 69 48 70 / 90 40 0 0
Birmingham 58 66 49 71 / 80 40 0 0
Tuscaloosa 57 68 48 74 / 80 40 0 0
Calera 59 66 49 72 / 90 40 0 0
Auburn 63 71 50 70 / 100 20 0 0
Montgomery 61 69 50 72 / 90 20 0 0
Troy 62 72 50 73 / 100 20 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for the following counties:
Autauga-Barbour-Bibb-Bullock-Chilton-Dallas-Elmore-Fayette-
Greene-Hale-Lamar-Lowndes-Macon-Marengo-Marion-Montgomery-Perry-
Pickens-Pike-Russell-Sumter-Tuscaloosa.
&&
SHORT TERM...24
LONG TERM....25
AVIATION...24
Hazardous weather outlook, Apr 10, 2:49 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Wed Apr 10 2024
ALZ011>015-017>050-111200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Wed Apr 10 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Widespread heavy rainfall today and tonight may lead to flooding of
waterways and flood prone areas.
Strong to severe storms are possible this today with the best chances
across the southern half of Central Alabama.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on today.
Strong Wind, Tuscaloosa
- When
- April 10, 1:00 PM CST to 5:00 PM CST
- Where
- Tuscaloosa forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Several trees were uprooted or limbs were snapped around Tuscaloosa County due to gradient winds of 30-40 mph. KTCL reported a gust of 39 mph at 2:56 PM CDT.
Strong Wind, Jefferson
- When
- April 10, 3:00 PM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Numerous trees were uprooted or limbs were snapped around Jefferson County due to gradient winds of 40-50 mph, in some cases resulting in damage to homes and vehicles. KBHM reported a gust of 54 mph at 6:01 PM CDT.
Strong Wind, Shelby
- When
- April 10, 4:00 PM CST to 6:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Numerous trees were uprooted or limbs were snapped around Shelby County due to gradient winds of 30-40 mph, in some cases resulting in minor property damage.
Strong Wind, Autauga
- When
- April 10, 4:30 PM CST to 6:30 PM CST
- Where
- Autauga forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Numerous trees were uprooted or limbs were snapped around Autauga County due to gradient winds of 30-40 mph.
Strong Wind, Chilton
- When
- April 10, 5:00 PM CST to 7:00 PM CST
- Where
- Chilton forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Numerous trees were uprooted or limbs were snapped around Chilton County due to gradient winds of 30-40 mph.
Strong Wind, Dallas
- When
- April 10, 5:00 PM CST to 7:00 PM CST
- Where
- Dallas forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Several trees were uprooted or limbs were snapped in the Selma area due to gradient winds of 35-45 mph. KSEM recorded a gust of 45 mph at 6:55 pm CDT.
Strong Wind, Talladega
- When
- April 10, 5:30 PM CST to 8:00 PM CST
- Where
- Talladega forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Numerous trees were uprooted, limbs were snapped, and power lines were downed around Talladega County due to gradient winds of 35-45 mph, especially in the Munford, Talladega, and Sylacauga areas. A couple homes were damaged by falling trees. Part of Sylacauga had a power outage lasting several hours. KSCD reported a gust of 44 mph at 7:35 pm CDT and KASN reported a gust of 45 mph at 7:47 pm CDT.
Strong Wind, Elmore
- When
- April 10, 6:00 PM CST to 8:00 PM CST
- Where
- Elmore forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Numerous trees were uprooted, limbs were snapped, and power lines were downed around Elmore County due to gradient winds of 30-40 mph, including in the Wetumpka, Titus, and Deatsville areas. Two vehicle accidents occurred after motorists drove into a downed tree and a downed power pole.
Strong Wind, Calhoun
- When
- April 10, 6:00 PM CST to 9:00 PM CST
- Where
- Calhoun forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Numerous trees were uprooted and power lines were downed across Calhoun County due to gradient winds of 40-50 mph, including in the Weaver, Saks, Anniston, and Jacksonville areas. Power outages lasted several hours in some areas. KANB recorded a gust of 51 mph at 7:53 pm CDT.
Strong Wind, Tallapoosa
- When
- April 10, 6:30 PM CST to 9:00 PM CST
- Where
- Tallapoosa forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Numerous trees were uprooted, limbs were snapped, and power lines were downed around Tallapoosa County due to gradient winds of 30-40 mph, resulting in power outages.
Strong Wind, Cleburne
- When
- April 10, 7:00 PM CST to 9:00 PM CST
- Where
- Cleburne forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Numerous trees were uprooted and power lines were downed across Cleburne County due to gradient winds of 30-40 mph, resulting in power outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 10, 2024$1.3 million · EF2 · 48 events
- Flash Flooding and Flood in Florida, April 10 to 17, 2024$3.8 million · 50 kt wind · 90 events
- Tornadoes and Flash Flood in Mississippi, April 10, 2024$101,000 · EF2 · 25 events
- Flash Flooding and Damaging Winds in Georgia, April 10 to 11, 202450 kt wind · 55 events
- Tornado and Damaging Winds in Florida, April 10 to 11, 20241 injured · $500 · EF1 · 7 events
- Tornado and Coastal Flood in Alabama, April 10, 2024EF1 · 11 events
- Strong Wind in Mississippi, April 10, 2024$35,000 · 2 events
- Tornadoes and Damaging Winds in Florida, April 10, 2024EF1 · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202456 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202452 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202462 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202463 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162158, 1162184, 1162185, 1162188, 1162186, 1162193, 1162191, 1162189, 1162195, 1162190, 1162194.